Hail, Jackson
- When
- August 17, 3:18 PM PST to 3:23 PM PST
- Where
- Jackson County, 0.69 mi N of Medford
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.340, -122.870
This employee also reported 0.96 inches of rain.
Hot and moist air at low levels combined with an upper level disturbance to spawn many thunderstorms over southwest Oregon on this date. but heavy rain and large hail created problems across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFR wrote it up.
Hot and moist air at low levels combined with an upper level disturbance to spawn many thunderstorms over southwest Oregon on this date. The winds were not strong...but heavy rain and large hail created problems across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 17, 12:55 PM PST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
155 PM PDT TUE AUG 17 2010
.DISCUSSION...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL CONTINUE
THROUGH THE EVENING OVER SOUTHWEST OREGON AND THE CASCADES. A FEW
STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS. FEWER
THUNDERSTORMS ARE EXPECTED IN SISKIYOU COUNTY AND IN LAKE AND
KLAMATH AND MODOC. LITTLE RAIN WILL OCCUR WITH THE STORMS IN LAKE
AND KLAMATH AND MODOC AND THE STORMS COULD HAVE STRONG GUSTY WINDS
AS THE PASS BY. THESE THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THE NIGHT ALTHOUGH COVERAGE WILL GENERALLY BE ISOLATED.
A RED FLAG WARNING IS IN EFFECT FOR MOST OF THE REGION DUE TO THE
AMOUNT OF LIGHTNING EXPECTED COMBINED WITH DRY FUELS. IN EASTERN
SISKIYOU AND IN MODOC COUNTIES THERE IS A RED FLAG WARNING BUT IT
IS FOR LOW HUMIDIFIES AND POTENTIALLY STRONG WINDS THROUGH THIS
EVENING.
THE THUNDERSTORM ACTIVITY IS CAUSED BY A STRONG UPPER LOW THAT
CROSSES SOUTHWEST INTO CENTRAL OREGON THIS AFTERNOON AND EVENING.
TONIGHT A COLD POOL ALOFT AT 500MB WILL KEEP THUNDERSTORMS GOING
MOST OF THE NIGHT IN CENTRAL OREGON BUT THEY SHOULD END THIS EVENING
IN SOUTHWEST OREGON AND NORTHERN CALIFORNIA AS THE LOW WILL BE TOO
FAR NORTHEAST TONIGHT.
THE UPPER LOW SLOWLY MOVES NORTHEAST OF THE CWA WEDNESDAY. THE FOCUS
FOR THUNDERSTORMS WILL BE CONFINED TO NORTHERN LAKE AND NORTHEAST
KLAMATH COUNTIES AND COVERAGE WILL ONLY BE ISOLATED. ALONG THE
COAST...MARINE AIR WILL MOVE IN WHICH WILL HELP TO STABILIZE THE
ATMOSPHERE WEST OF THE CASCADES. TEMPERATURES WEDNESDAY WILL ALSO
COOL DOWN COMPARED TO RECENT DAYS.
DRY AND NEAR SEASONABLE CONDITIONS FOLLOW THURSDAY AND FRIDAY WITH A
WESTERLY FLOW ALOFT. THE GFS AND ECMWF SHOW A UPPER TROUGH MOVING
INTO THE AREA NEXT WEEKEND WHICH WILL BRING DRY AND COOLER WEATHER.
&&
.AVIATION...MARINE STRATUS CONTINUES TO HUG THE COAST. AS THE UPPER
LOW MOVES IN FROM THE WEST...CEILINGS AND VIS SHOULD INCREASE AND
POSSIBLY BECOME VFR BRIEFLY IN A FEW SPOTS BEFORE RETURNING TO IFR
THIS EVENING. VFR CONDITIONS WILL CONTINUE INLAND HOWEVER...THE
MAIN CONCERN WILL BE THUNDERSTORMS WHICH COULD LAST THROUGH 6Z WEST
OF THE CASCADES AND LONGER EAST OF THE CASCADES.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 3 AM PDT WEDNESDAY FOR ORZ029>031.
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR ORZ021-022.
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR
ORZ024>026-028.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ027.
CA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR CAZ081.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ080.
RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR CAZ083>085.
PACIFIC COASTAL WATERS...NONE.
11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 557 AM PDT TUE AUG 17 2010 CAZ280-ORZ620-621-180000- WESTERN KLAMATH NATIONAL FOREST- WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY- SISKIYOU MOUNTAINS- 557 AM PDT TUE AUG 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT MOISTURE IS IN EFFECT UNTIL 9 PM PDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ619-180000- WESTERN SISKIYOU NATIONAL FOREST- 557 AM PDT TUE AUG 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT MOISTURE IS IN EFFECT UNTIL 5 PM PDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ624-625-180000- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 557 AM PDT TUE AUG 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT MOISTURE IS IN EFFECT FROM 11 AM PDT THROUGH THE REST OF TUESDAY. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT MOISTURE IS IN EFFECT UNTIL 3 AM PDT WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ281-ORZ617-622-623-180000- CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY- UMPQUA NATIONAL FOREST-EASTERN ROGUE VALLEY- SOUTHERN OREGON CASCADES- 557 AM PDT TUE AUG 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT MOISTURE IS IN EFFECT FROM 11 AM PDT UNTIL 9 PM PDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ284-285-180000- SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- 557 AM PDT TUE AUG 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES IS IS IN EFFECT FROM 1 PM PDT TO 10 PM PDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
340 PM PDT TUE AUG 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HEAVY RAIN 1 W MEDFORD 42.34N 122.87W
08/17/2010 M0.37 INCH JACKSON OR NWS EMPLOYEE
1/4 TO 1/2 INCH DIAMETER HAIL.
&&
SANDLERThe Medford radar (KMAX), 31 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
14 hail, 1 flood. Local standard time, as filed.
This employee also reported 0.96 inches of rain.
This spotter also reported 0.80 inches of rain.
Reported by Scott Lewis at KDRV television station.
Lots of 1/2 inch hail with hail as large as 3/4 inches in diameter was reported by NWS contract workers on Biddle Road in Medford. Hail cracked their windshield while driving 30 mph.
A spotter and a member of the public both reported street flooding in Central Point following a thunderstorm with heavy rain. A major intersection was flooded and some roads were closed for a brief period of time.
A trained spotter 1 mile from the airport on Merriman Road reported hail that dented the roof of his car. He also measured 0.20 inches of rain.
The ground was covered with hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244594, 244596, 244598, 244615, 244599, 244601, 244604, 244605, 244607, 244609, 244611, 243944, 244612, 244613, 244614.